Maryland, 2016

Flash Flooding and Flooding in Maryland, May 2 to 3, 2016

May 2 to 3, 2016 · NWS LWX · 8 events in 2 counties and zones

A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds. Montgomery County had multiple rounds of thunderstorms that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:17 PM EST, 5 hours 3 minutes earlier.

Area forecast discussion, May 2, 2:17 PM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT MON MAY 2 2016

.SYNOPSIS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT.
HIGH PRESSURE WILL BRIEFLY RETURN FOR WEDNESDAY. A LARGE AREA OF
UPPER LEVEL LOW PRESSURE IS EXPECTED TO IMPACT THE AREA THURSDAY
AND FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...RISK FOR THUNDERSTORMS MAINLY
FAR SOUTHERN AREAS WHERE STORMS OVER RNK AREA WILL TRACK ENE INTO
NELSON...AUGUSTA AND ALBERMALE COUNTIES. ENVIRONMENT IS ACTUALLY
LESS FVRBL FOR SEVERE WX THAN YESTERDAY. RECENT ACARS DATA FROM
IAD AND BWI SHOW A 4C DEGREE RISE AT 500 MB SINCE 12Z AND CINH
VALUES RANGING FROM 55 J/KG IN NRN VA TO OVER 200 J/KG IN NORTHEAST
MD. ENVIRONMENT IS MORE UNSTABLE IN THE CHARLOTTESVILLE AREA WHERE
CLOUD STREETS ARE EVIDENT BUT ALOFT TEMPS HAVE WARMED UP
CONSIDERABLY MAKING LARGE HAIL LESS LIKELY. GUSTY WINDS WILL BE
THE MAIN THREAT.

TONIGHT...SHORTWAVE-TROUGH OVER MISSOURI WILL TRACK EWD WITH
MULTIPLE SFC WAVES MOVING ACROSS THE AREA ALONG SLOW MOVING CDFNT.
RAIN/SHOWERS AND MAINLY ELEVATED THUNDERSTORMS WILL SPREAD OVER
THE AREA THIS EVENING AND CONTINUE THROUGHT THE NIGHT INTO TUE
MORNING BEFORE MOVING OFFSHORE TUE AFTERNOON. RAINFALL TOTALS WILL
RANGE FROM HALF INCH ACROSS THE PA BORDER TO OVER AN INCH SOUTH OF
I-66 AND U.S. ROUTE 50.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...SFC RIDGING
BUILDS IN TUE NIGHT AND EARLY WED WITH A LULL IN PRECIP. A DEEP
UPPER LEVEL LOW FORMS OVER MICHIGAN AND DROPS SLOWLY SWD TOWARD
THE OH VALLEY. SHOWERS MOVE IN AGAIN WED NIGHT IN AREA OF STRONG
UPPER LEVEL DIVERGENCE AND STRONG ASCENT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...A SLOW MOVING UPPER LEVEL
DISTURBANCE OVER THE EASTERN OHIO VALLEY WILL SLOWLY PIVOT EAST
INTO THE MID ATLANTIC REGION AND THE CAROLINAS THURSDAY AND
THURSDAY NIGHT. RAIN SHOWERS AND PERHAPS A RUMBLE OF THUNDER OR
TWO ARE ANTICIPATED WITH THIS BROAD COLD CORE LOW. TEMPERATURES
WILL BE 7 TO 10 DEGREES BELOW AVERAGE.

THE CHANCE FOR RAIN SHOWERS WILL LINGER FRIDAY...AND SO WILL THE
BELOW NORMAL TEMPERATURES. AS THE LOW MOVES OUT TO SEA FRIDAY NIGHT
AND SATURDAY...THE RAIN CHANCES WILL DECREASE FROM WEST TO EAST.
TEMPERATURES WILL REMAIN COOLER THAN NORMAL.

A WEAK RIDGE OF HIGH PRESSURE WILL DRY OUT CONDITIONS SATURDAY
NIGHT...BRIEFLY...BEFORE THE NEXT COLD FRONT FROM THE NORTH SAGS
INTO THE REGION AND BRINGS THE NEXT CHANCE OF RAIN SHOWERS
SUNDAY AND SUNDAY NIGHT. TEMPERATURES WON'T BE AS CHILLY SUNDAY.

THE FRONT COULD WORK ITS WAY NORTH AS A WARM FRONT ON MONDAY. THIS
WILL BRING BACK THREAT FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES
WILL BE CLOSER TO NORMAL...IF NOT SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

RAIN TONIGHT WITH CIGS DROPPING BACK TO IFR AND EVEN LIFR.
T-STORMS POSSIBLE MAINLY AT CHO. RAIN CONTINUES INTO TUE MORNING
BEFORE EXITING IN THE AFTERNOON.

IFR CONDITIONS WITH RAIN SHOWERS THURSDAY INTO THURSDAY NIGHT.
WINDS NORTHWEST 5 TO 10 KNOTS THURSDAY AND THURSDAY NIGHT.

&&

.MARINE...MAINLY LIGHT AND VARIABLE WINDS THROUGH TONIGHT AS AREA
REMAINS NEAR THE CENTER OF A LOW BUT HIGHER WINDS CAN BE EXPECTED
NEAR THUNDERSTORMS.

NO MARINE HAZARDS EXPECTED THURSDAY AND THURSDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, May 2, 7:14 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT MON MAY 2 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
814 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR
SOUTHERN BALTIMORE METRO AND THE ENTIRE WASHINGTON DC METRO. SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS...SEVERE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031015-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
814 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR
NORTHERN VIRGINIA AND SOUTH TO THE CHARLOTTESVILLE AREA. SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 2, 6:33 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             N WOLF TRAP             38.94N  77.29W
05/02/2016  E1.00 INCH       FAIRFAX            VA   AMATEUR RADIO

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1603777

DH
Local storm report, May 2, 6:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             1 NE WOLF TRAP          38.95N  77.26W
05/02/2016  M1.00 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

EVENT NUMBER LWX1603778

SMZ
Local storm report, May 2, 6:35 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             N OAKTON                38.89N  77.30W
05/02/2016  E1.00 INCH       FAIRFAX            VA   AMATEUR RADIO

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1603780

DH
Local storm report, May 2, 6:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             N TYSONS CORNER         38.92N  77.23W
05/02/2016  E0.75 INCH       FAIRFAX            VA   AMATEUR RADIO

            PENNY SIZE HAIL

&&

EVENT NUMBER LWX1603781

DH
Local storm report, May 2, 7:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ST. CHARLES             38.61N  76.93W
05/02/2016  E2.75 INCH       CHARLES            MD   911 CALL CENTER

            BASEBALL SIZE HAIL

&&

EVENT NUMBER LWX1603782

DH
Local storm report, May 2, 7:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             2 WNW HUNTINGTOWN       38.63N  76.65W
05/02/2016  M0.75 INCH       CALVERT            MD   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

EVENT NUMBER LWX1603783

DH

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 2, 7:20 PM EST to May 3, 2:00 AM EST
Where
Montgomery County, 0.16 mi WSW of Garrett Park Estates
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.049, -77.103

Many cars stalled and stranded in standing water at 11800 Block Parklawn Drive.

Flash Flood, Montgomery

When
May 2, 7:20 PM EST to May 3, 2:00 AM EST
Where
Montgomery County, 0.91 mi WNW of Carderock to 0.62 mi WNW of Carderock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.983, -77.216

There was a vehicle stranded in high water at 10550 Block of Stable Lane.

Flash Flood, Montgomery

When
May 2, 7:20 PM EST to May 3, 2:00 AM EST
Where
Montgomery County, 0.09 mi SW of Glen Echo to 0.02 mi W of Glen Echo
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.969, -77.131

There was a water rescue at Goldsboro Road and Massachusetts Avenue. Multiple vehicles were stranded in 6-8 inches of water.

Flash Flood, Montgomery

When
May 2, 7:20 PM EST to May 3, 2:00 AM EST
Where
Montgomery County, 1.13 mi ENE of Potomac to 1.05 mi NE of Potomac
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.028, -77.201

There were multiple cars stranded in high water near Bullis School on Falls Road.

Flood, Calvert

When
May 2, 7:41 PM EST to 11:15 PM EST
Where
Calvert County, 0.37 mi S of Randle Cliff Beach to 0.26 mi S of Randle Cliff Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.665, -76.530

There was water running over the road at Summer City Blvd and Walnut Ave and led to a road closure.

Flood, Calvert

When
May 2, 7:41 PM EST to 11:15 PM EST
Where
Calvert County, 0.51 mi NNW of North Beach to 0.43 mi NNW of North Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.707, -76.533

There was water running over the road at 5th Street and Chesapeake Ave and the road was closed.

Flash Flood, Montgomery

When
May 2, 8:00 PM EST to 8:40 PM EST
Where
Montgomery County, 0.54 mi W of Glenmont to 0.87 mi E of Twin Brook
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.070, -77.080

The river gauge at Turkey Branch at Rockville reached a flood stage of 10 feet and crested at 11.54 feet AT 05/02/16 20:20 EST. Water approached the intersection of Turkey Branch Parkway and Danvers Street and the intersection of Turkey Branch Parkway and Grenoble.

Flood, Montgomery

When
May 2, 9:20 PM EST to 10:28 PM EST
Where
Montgomery County, 1.24 mi ESE of Wheaton Hills to 1.16 mi ESE of Wheaton Hills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.065, -77.028

The river gauge at Northwest Branch Anacostia River at Colesville, Maryland reached a flood stage of 9 feet and crested at 9.3 feet at 05/02/16 21:45 EST. Backyards of homes on Kemps Mill Road just south of Randolph Road are flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634668, 634670, 634671, 634672, 634677, 634678, 634994, 635050.